Alert archive / Iowa / Severe Thunderstorm Warnings in 2007
Severe Thunderstorm Warning 96, NWS Quad Cities, IA
NWS Quad Cities, IA issued this severe thunderstorm warning at Jul 16, 2007, 8:50 PM CDT for Benton County, Buchanan County, Iowa. It was in force for 55 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 16, 2007, 8:50 PM CDT (01:50 UTC)
- Expired
- Jul 16, 2007, 9:45 PM CDT
- In force
- 55 min
- Issued by
- NWS Quad Cities, IA
- Area
- Counties, with a storm outline in the text
Counties Benton County, IA, Buchanan County, IA
The radar
The Quad Cities radar (KDVN), 142 km from the middle of the area, began a volume at 01:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 16, 8:55 PM CDT | TSTM WND GST 65 | Jesup, IA | |
| Jul 16, 9:00 PM CDT | TSTM WND GST 46 | Independence, IA | |
| Jul 16, 9:06 PM CDT | TSTM WND GST 45 | 2 W Mount Auburn, IA |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 5 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 16, 3:38 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 1.8 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 405 J/kg
- Mixed-layer CIN
- -77 J/kg
- Mixed-layer LCL
- 1277 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 211 m²/s²
- 0-3 km storm-relative helicity
- 243 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.4
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KDVN 170150
SVRDVN
IAC011-019-170245-
/O.NEW.KDVN.SV.W.0096.070717T0150Z-070717T0245Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
850 PM CDT MON JUL 16 2007
THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
BENTON COUNTY IN EAST CENTRAL IOWA...
BUCHANAN COUNTY IN NORTHEAST IOWA...
* UNTIL 945 PM CDT.
* AT 846 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING NICKEL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE
LOCATED APPROXIMATELY ALONG A LINE EXTENDING FROM HAZLETON TO 18
MILES WEST OF MOUNT AUBURN...OR ALONG A LINE EXTENDING FROM OELWEIN
TO 19 MILES SOUTH OF WATERLOO...AND MOVING EAST AT 30 MPH.
* SEVERE THUNDERSTORMS WILL BE NEAR...
CUTSHAW BRIDGE STATE ACCE AROUND 855 PM CDT...
JESUP AND HAZLETON AROUND 905 PM CDT...
STANLEY AROUND 920 PM CDT...
AURORA...INDEPENDENCE...MOUNT AUBURN AND BRANDON AROUND 945 PM
CDT...
THIS INCLUDES INTERSTATE 380 BETWEEN MILE MARKERS 42 AND 54.
THIS IS A DANGEROUS STORM. MOVE IMMEDIATELY INDOORS AND STAY AWAY
FROM WINDOWS.
SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING.
THIS STORM IS ALSO PRODUCING HEAVY RAIN AND URBAN AND SMALL STREAM
FLOODING.
LAT...LON 4230 9182 4229 9184 4221 9188 4219 9230
4229 9224 4230 9206 4259 9208 4264 9205
4264 9162 4261 9162
$$2 follow-up statements
000
WWUS53 KDVN 170205
SVSDVN
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
903 PM CDT MON JUL 16 2007
IAC011-019-170245-
/O.CON.KDVN.SV.W.0096.000000T0000Z-070717T0245Z/
BUCHANAN IA-BENTON IA-
903 PM CDT MON JUL 16 2007
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 PM CDT
FOR BENTON AND BUCHANAN COUNTIES...
AT 855 PM CDT...TRAINED SPOTTERS REPORTED A 65 MPH WIND GUST AT
JESUP FROM A LINE OF SEVERE THUNDERSTORMS. THESE STORMS ARE ALSO
CAPABLE OF PRODUCING NICKEL SIZE HAIL. THESE STORMS WERE LOCATED
APPROXIMATELY ALONG A LINE EXTENDING FROM HAZLETON TO 7 MILES WEST
OF MOUNT AUBURN...OR ALONG A LINE EXTENDING FROM OELWEIN TO 12 MILES
NORTHWEST OF VINTON...MOVING EAST AT 35 MPH.
SEVERE THUNDERSTORMS WILL BE NEAR...
STANLEY...WAPSIPINICON GOLF COURSE...MOUNT AUBURN AND INDEPENDENCE
AIRPORT AROUND 910 PM CDT...
LIME CREEK COUNTY PARK...INDEPENDENCE...BRANDON AND AURORA AROUND
915 PM CDT...
THREE ELMS COUNTY PARK AROUND 920 PM CDT...
LAMONT AROUND 925 PM CDT...
WIND DAMAGE WILL OCCUR BEFORE THUNDER CAN BE HEARD OR RAIN BEGINS.
SEEK SHELTER IMMEDIATELY.
THIS STORM IS ALSO PRODUCING HEAVY RAIN AND URBAN AND SMALL STREAM
FLOODING.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT MONDAY EVENING
FOR EASTERN IOWA.
LAT...LON 4230 9182 4229 9184 4221 9188 4219 9230
4229 9226 4230 9206 4259 9208 4264 9205
4264 9162 4261 9162
$$000
WWUS53 KDVN 170238
SVSDVN
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
938 PM CDT MON JUL 16 2007
IAC011-019-170248-
/O.EXP.KDVN.SV.W.0096.000000T0000Z-070717T0245Z/
BUCHANAN IA-BENTON IA-
938 PM CDT MON JUL 16 2007
...THE SEVERE THUNDERSTORM WARNING FOR BENTON AND BUCHANAN COUNTIES
EXPIRES AT 945 PM CDT...
THE THUNDERSTORM THAT WAS CAPABLE OF PRODUCING SEVERE WEATHER HAS
MOVED OUT OF THE WARNED AREA. THEREFORE THE SEVERE THUNDERSTORM
WARNING HAS BEEN ALLOWED TO EXPIRE.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT MONDAY EVENING
FOR EASTERN IOWA.
LAT...LON 4230 9182 4229 9184 4221 9188 4219 9230
4229 9226 4230 9206 4259 9208 4264 9205
4264 9162 4261 9162
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 8:34 PM CDT, 16 minutes earlier.
Area forecast discussion, Jul 16, 8:34 PM CDT, 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
834 PM CDT MON JUL 16 2007
.UPDATE...
UPDATED FORECAST TO ADD FLASH FLOOD WATCH OVERNIGHT GIVEN THREAT
OF TRAINING STORMS ALONG THE BOUNDARY IN EASTERN IOWA...PLUS THE
INTENSE RAINFALL RATES WE HAVE OBSERVED FROM SPOTTER REPORT. 88D
PRECIP ESTIMATES HAVE BEEN A BIT HIGH...THOUGH RAINFALL IN SOME
LOCATIONS HAS BEEN SUFFICIENT TO CAUSE FLASH FLOODING.
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...FLASH FLOOD WATCH UNTIL 7 AM CDT TUESDAY FOR BENTON-BUCHANAN-
CEDAR-CLINTON-DELAWARE-DES MOINES-DUBUQUE-HENRY IA-IOWA-
JACKSON-JEFFERSON-JOHNSON-JONES-KEOKUK-LEE-LINN-LOUISA-
MUSCATINE-SCOTT-VAN BUREN-WASHINGTON.
IL...FLASH FLOOD WATCH UNTIL 7 AM CDT TUESDAY FOR BUREAU-CARROLL-
HANCOCK-HENDERSON-HENRY IL-JO DAVIESS-MCDONOUGH-MERCER-
PUTNAM-ROCK ISLAND-STEPHENSON-WARREN-WHITESIDE.
MO...FLASH FLOOD WATCH UNTIL 7 AM CDT TUESDAY FOR CLARK-SCOTLAND.
&&
WOLFHazardous weather outlook, Jul 16, 4:50 AM CDT, 16 hours before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 450 AM CDT MON JUL 16 2007 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-171000- BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO-CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL-HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA-JO DAVIESS IL-JOHNSON IA- JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-MCDONOUGH IL-MERCER IL- MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL-SCOTLAND MO-SCOTT IA- STEPHENSON IL-VAN BUREN IA-WARREN IL-WASHINGTON IA-WHITESIDE IL- 450 AM CDT MON JUL 16 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT AN APPROACHING WEAK WARM FRONT WILL PRODUCE THUNDERSTORMS AND SHOWERS. HIGH MOISTURE AND FREEZING LEVELS ALONG WITH WEAK WINDS ALOFT WILL CREATE FAVORABLE CONDITIONS FOR LOCALLY HEAVY RAIN CAUSED BY SLOW MOVING STORMS REDEVELOPING OVER THE SAME AREA. SEASONALLY MOIST SOILS COMBINED WITH ANY HEAVY RAIN MAY RESULT IN LOCALIZED FLASH FLOODING. THERE IS ALSO THE RISK OF STRONG TO A FEW SEVERE STORMS THIS AFTERNOON UNTIL MID EVENING MAINLY WEST OF THE MISSISSIPPI RIVER. THE PRIMARY RISK WILL BE STRONG TO LOCALLY DAMAGING WINDS OF 40 TO 60 MPH...WITH A SECONDARY RISK OF LARGE HAIL UP TO THE SIZE OF NICKELS. THE STORM PREDICTION CENTER HAS THE REGION IN A SLIGHT RISK FOR SEVERE WEATHER TODAY AND TONIGHT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY LATEST INDICATIONS SUGGEST THUNDERSTORMS WILL REFORM ALONG AND NORTH OF INTERSTATE 80 BY TUESDAY AFTERNOON AND CONTINUE INTO TUESDAY NIGHT...WITH THE ENTIRE AREA EVENTUALLY EXPERIENCING STORMS THROUGH WEDNESDAY MORNING. THESE STORMS WILL HAVE THE POTENTIAL TO PRODUCE MORE HEAVY RAIN...RESULTING IN LOCALIZED FLASH FLOODING...AS WELL AS PRODUCING LARGE RISES ON AREA RIVERS AND STREAMS. A FEW STORMS MAY REACH SEVERE LEVELS BY PRODUCING LARGE HAIL AND DAMAGING STRAIGHT LINE WINDS. THE STORM PREDICTION CENTER HAS INCLUDED THE ENTIRE REGION IN A SLIGHT RISK FOR SEVERE WEATHER TUESDAY AND TUESDAY NIGHT. WEDNESDAY THROUGH THURSDAY...ADDITIONAL UPPER LEVEL DISTURBANCES WILL MOVE ALONG A FRONTAL BOUNDARY WAVERING THROUGH THE REGION...PRODUCING MORE EPISODES OF SHOWERS AND THUNDERSTORMS. THE POTENTIAL CONTINUES FOR MORE HEAVY RAIN RESULTING IN ADDITIONAL FLOODING...WITH A FEW STORMS POSSIBLY REACHING SEVERE LEVELS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED MAINLY IN IOWA AND MISSOURI... ESPECIALLY BETWEEN 3 AND 10 PM. NICHOLS/12
In the hours before
Local storm report, Jul 16, 8:14 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
814 PM CDT MON JUL 16 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0511 PM TSTM WND DMG RIVERSIDE 41.48N 91.57W
07/16/2007 WASHINGTON IA TRAINED SPOTTER
LOTS OF TREE LIMBS DOWN IN TOWN. SOME LIMBS ARE 1 FOOT IN
DIAMETER. DELAYED REPORT.
&&
ELLIOTTLocal storm report, Jul 16, 8:17 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
817 PM CDT MON JUL 16 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM TSTM WND DMG WASHINGTON 41.30N 91.69W
07/16/2007 WASHINGTON IA TRAINED SPOTTER
TIME ESTIMATED/ ACROSS THE CITY NUMEROUS MATURE TREES ARE
SNAPPED OFF AT THEIR BASES /REPORT RECEIVED AT 755 PM
0600 PM TSTM WND DMG 3 E WASHINGTON 41.30N 91.63W
07/16/2007 WASHINGTON IA TRAINED SPOTTER
DAMAGE TIME ESTIMATED - CORNFIELDS FLATTENED
SPOTTER-REPORT WAS RECEIVED AT 755 PM
0644 PM HAIL 3 NE FAIRFIELD 41.04N 91.93W
07/16/2007 E1.00 INCH JEFFERSON IA TRAINED SPOTTER
PENNY TO QUARTER SIZE HAIL
0746 PM HAIL PALO 42.06N 91.80W
07/16/2007 E0.25 INCH LINN IA TRAINED SPOTTER
0752 PM TSTM WND GST 3 SSW STOCKPORT 40.82N 91.86W
07/16/2007 E45.00 MPH VAN BUREN IA TRAINED SPOTTER
0752 PM HAIL 1 W UTICA 40.82N 91.85W
07/16/2007 E0.75 INCH VAN BUREN IA TRAINED SPOTTER
0755 PM HAIL CEDAR RAPIDS 41.97N 91.67W
07/16/2007 E0.25 INCH LINN IA AMATEUR RADIO
0806 PM HAIL 2 WSW CEDAR RAPIDS 41.96N 91.70W
07/16/2007 E0.25 INCH LINN IA TRAINED SPOTTER
&&
TASLocal storm report, Jul 16, 8:29 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
829 PM CDT MON JUL 16 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0511 PM HAIL 1 SSE CEDAR RAPIDS 41.95N 91.66W
07/16/2007 M1.00 INCH LINN IA TRAINED SPOTTER
STARTED OFF AS PEA SIZE HAIL, THEN TO QUARTERS. LOTS OF
MIXED HAIL FROM PEAS TO QUARTERS.
0820 PM HAIL 1 SSE CEDAR RAPIDS 41.95N 91.66W
07/16/2007 M1.00 INCH LINN IA TRAINED SPOTTER
STARTED AS PEA SIZE HAIL, WENT TO QUARTERS. LOTS OF MIXED
SIZE HAIL FROM PEAS TO QUARTERS. LASTED FOR ABOUT 5
MINUTES.
&&
ELLIOTTLocal storm report, Jul 16, 8:31 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
831 PM CDT MON JUL 16 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0820 PM HAIL 5 NNE CEDAR RAPIDS 42.04N 91.64W
07/16/2007 M1.00 INCH LINN IA TRAINED SPOTTER
MIX OF HAIL, PEAS TO QUARTERS, LASTED ABOUT 5 MINUTES.
&&
ELLIOTTLocal storm report, Jul 16, 8:34 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
834 PM CDT MON JUL 16 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0735 PM HAIL STOCKPORT 40.86N 91.83W
07/16/2007 E1.00 INCH VAN BUREN IA LAW ENFORCEMENT
&&
BILLNLocal storm report, Jul 16, 8:42 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
842 PM CDT MON JUL 16 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0819 PM HEAVY RAIN 2 WNW CEDAR RAPIDS 41.98N 91.70W
07/16/2007 M1.00 INCH LINN IA TRAINED SPOTTER
1 INCH OF RAIN WITH THE LATEST STORM/ RAINFALL TOTAL FOR
THE DAY 3.2 INCHES
0819 PM TSTM WND DMG 2 WNW CEDAR RAPIDS 41.98N 91.70W
07/16/2007 LINN IA TRAINED SPOTTER
BRANCHES DOWN AND POWER OUT
0805 PM TSTM WND GST 2 WNW CEDAR RAPIDS 41.98N 91.70W
07/16/2007 E70 MPH LINN IA TRAINED SPOTTER
TIME IS ESTIMATED
0828 PM HEAVY RAIN CEDAR RAPIDS 41.97N 91.67W
07/16/2007 E0.50 INCH LINN IA TRAINED SPOTTER
RAIN FELL IN 15 MINUTES
0835 PM HAIL KEOSAUQUA 40.73N 91.96W
07/16/2007 E1.00 INCH VAN BUREN IA TRAINED SPOTTER
0805 PM TSTM WND GST CEDAR RAPIDS 41.97N 91.67W
07/16/2007 E60 MPH LINN IA TRAINED SPOTTER
&&
TASThe office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 16, 7:12 PM CDT | Severe Thunderstorm Warning | DVN | Jefferson, Van Buren | 63 min |
| Jul 16, 7:48 PM CDT | Severe Thunderstorm Warning | DVN | Linn | 42 min |
| Jul 16, 8:26 PM CDT | Severe Thunderstorm Warning | DVN | Van Buren | 34 min |
| Jul 16, 9:37 PM CDT | Severe Thunderstorm Warning | DVN | Linn | 53 min |
| Jul 16, 9:51 PM CDT | Flash Flood Warning | DVN | Linn | 4 hr |
| Jul 17, 4:11 AM CDT | Severe Thunderstorm Warning | DVN | Buchanan | 64 min |
| Jul 17, 4:25 AM CDT | Severe Thunderstorm Warning | DVN | Benton, Linn | 65 min |
| Jul 17, 4:31 AM CDT | Severe Thunderstorm Warning | DVN | Delaware | 59 min |
| Jul 17, 4:54 AM CDT | Severe Thunderstorm Warning | DVN | Jones | 51 min |
| Jul 17, 5:34 AM CDT | Flash Flood Warning | DVN | Linn | 6 hr |
| Jul 17, 7:14 AM CDT | Flash Flood Warning | DVN | Buchanan | 6 hr |
| Jul 17, 7:20 AM CDT | Flash Flood Warning | DVN | Johnson | 6 hr |
Nearby
Severe Thunderstorm Warnings in Iowa, 2007Every severe thunderstorm warning in 2007
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.